Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 64, NWS Tallahassee, FL

April 30, 20144 counties in Florida; Decatur County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2014, 3:03 AM CDT for 4 counties in Florida; Decatur County, Georgia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2014, 3:03 AM CDT (08:03 UTC)
Expired
Apr 30, 2014, 4:00 AM CDT
In force
57 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL, Decatur County, GA

The radar

The Tallahassee radar (KTLH), 60 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:45 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS52 KTAE 300803
SVRTAE
FLC013-039-063-077-GAC087-300900-
/O.NEW.KTAE.SV.W.0064.140430T0803Z-140430T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GADSDEN COUNTY IN FLORIDA...
  NORTHERN LIBERTY COUNTY IN FLORIDA...
  NORTHEASTERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BLOUNTSTOWN...
  SOUTHEASTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN DECATUR COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 500 AM EDT/400 AM CDT/

* AT 259 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  10 MILES NORTHWEST OF CHATTAHOOCHEE TO 8 MILES SOUTHWEST OF
  BLOUNTSTOWN...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  INWOOD...DURHAM...SELMAN...SNEADS...TORREYA STATE PARK...BRISTOL...
  JUNIPER...HOSFORD...LOWRY...AND GRETNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY.

&&

LAT...LON 3075 8496 3076 8492 3072 8487 3076 8486
      3079 8481 3081 8451 3036 8468 3039 8524
TIME...MOT...LOC 0803Z 268DEG 28KT 3082 8492 3039 8513

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 8:39 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 29, 8:39 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
939 PM EDT Tue Apr 29 2014

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH WEDNESDAY...

...HEAVY RAINFALL WITH AREAS OF FLASH AND RIVERINE FLOODING
EXPECTED AS WELL...

.Near Term [Through Rest of Tonight]...
During the mid to late evening...radar...satellite and upstream
obs indicated a large area of increasingly potent showers and
thunderstorms building from west of Mobile Ewd to Okaloosa County
in the FL Panhandle. Dual-Pol radar estimates 2-4 inches over Srn
AL. This will spread ENE and serve as the next round of strong to
severe convection that will soon enter our Wrn most counties
focused on a potent MCS tracking EWD across Wrn FL Panhandle. At
926 and 9 PM EDT...a tornado and severe thunderstorm warning
respectively were issued for activity near Pensacola. This
activity was moving Ewd 15 to 20 MPH. All this assocd with
increasing moisture flux and high cape advecting Newd ahead of
mid-south cold front. Satellite water vapor shows increasingly
tall Tcu/CB advecting Newd under strong moisture flux into Sen
edge of MCS aiding in cell mergers and convergence. This reflected
in increasingly impressive lighting plots. Latest HRRR/NM4/ARW/WRF
imply that Panhandle storms should continue to become better
organized overnight.

SPENSE estimates 1-2 inch per hour rainfall rates with this system.
With redevelopment expected to occur on back edge of slow moving MCS
and higher moisture flux/cape advancing Ewd...additional heavy rains
are expected through rest of this evening across especially FL
Panhandle and adjacent SE AL/SW GA and will be closely monitored for
flooding concerns in addition to severe weather.  Weak steering flow
and SW LY steering flow would favor training of incoming cells so
Isolde areas could expect 3-5 inches which on top of already
saturated grounds would aggravate flooding concerns. Flash flood
watch remains in place through Wednesday evening for all but the
Baldest region and the SE Big Bend. At 9 PM EDT...Masonite showing
2-4 inch 24hr totals across Panhandle. Would not be surprised to see
at least one flash flood warning overnight into early Wednesday.

&&

.Aviation...
[Through 00Z Thursday]...Ongoing thunderstorms to our west will
gradually moving eastward overnight making it to our eastern
terminals such as TL and VLAD by sunrise tomorrow. Beginning in
the next couple of hours MFR restrictions will prevail throughout
the TAFT period with the exception of FR restrictions between
midnight and sunrise. It appears to be mainly a CIG threat, but
inside thunderstorms its possible to get FR/LI FR visibilities and
CI Gs. After sunrise tomorrow winds will be gusty, generally
sustained at 10-15 knots gusting at 20-30 knots.

&&

.Marine...
Strong and gusty onshore winds over the Panhandle waters
necessitated the issuance of a Small Craft Advisory Thur sunrise as
the pressure gradient tightens around an approaching cold front
moving from west to east. Exercise caution level winds are expected
for the remaining waters.  After the cold front passes on Wednesday,
offshore winds will prevail through the weekend until high pressure
builds in the Gulf on Sunday switching our prevailing winds out of
the east.

&&

.Hydrology...
Rainfall totals so far for this event are around 1 to 3 inches
across our area with higher totals around 4 to 5 inches in the
Florida Panhandle, particularly in the Panama City area. Over the
next several hours of the night, the Panhandle, SE Alabama, and SW
Georgia may see another 3-5 inches of rainfall, with lower
accumulations possible in the Big Bend and in south central Georgia.
With rain continuing overnight and into tomorrow morning, flash
flooding will be possible.

Flooding continues on the Suwannee River in the eastern Big Bend,
but most other rivers have receded since our previous rainfall
event. However, rainfall totals will be sufficient to bring many
rivers into minor flood stage once again and many rivers have
already begun rising again. There is uncertainty about how much the
rivers will rise, since much of the rain hasn't fallen yet.

The most up-to-date river forecast information can always be found
on our AHPS page (below).

http:/water.weather.gov/ahps2/index.php?wfo=tae.

&&

.Prev Discussion [657 PM EDT]...

.Short Term [Wednesday Through Thursday Night]...
The closed mid-upper level low over the Upper Mississippi River
Valley will finally eject to the northeast and across the Great
Lakes region on Thursday. Even so, the local area will remain
under deep southwest flow. The associated surface cold front will
move into our western zones Wednesday and slowly push east our FA
by Thursday night. An ongoing severe weather threat will mark the
beginning of the period as a squall continues to advance from west
to east. The current thinking as that the leading edge of strong
to severe convection will be entering our western GA zones and the
western Florida Big Bend. Forecast CAPE values are over 2000 J/JG
and local CAM models continue to generate very high updraft
helicity and updraft velocity values, so an isolated strong
tornado or two cannot be ruled out. There will be an accompanying
flash flooding threat which is detailed below in the hydrology
section. Rain chances will continue until the frontal passage late
Thursday or Thursday night but the severe threat should end after
Wednesday.

.Long Term [Friday Through Tuesday]...
The stubborn surface low that has been stuck over the CONUS for
the past few days finally begins to lift into eastern Canada by
Friday. The associated trailing cold front will finally push
through our area for good bringing with it the chance for showers
on Friday afternoon. Behind the front ridging will settle in
place. Rain chances will be minimal and southerly flow at the end
of the period will bring sticky conditions with high temperatures
in the upper 80s and dewpoints near 60.

.Fire Weather...
No fire weather concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   70  84  67  80  59 /  40  60  50  50  50
Panama City   72  79  63  76  58 /  70  70  40  50  50
Dothan        70  78  59  76  53 /  80  70  40  40  30
Albany        70  81  63  77  55 /  60  70  60  40  30
Valdosta      69  87  67  80  57 /  30  50  50  50  50
Cross City    70  86  69  82  62 /  20  40  30  50  60
Apalachicola  73  79  66  75  58 /  50  60  40  50  60

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     South Walton-Washington.

     High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-
     Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Wednesday evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 AM EDT Wednesday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BLOCK
SHORT TERM...BARRY
LONG TERM...BARRY/WALSH
AVIATION...BLOCK/NAVARRO
MARINE...BLOCK
FIRE WEATHER...BLOCK
HYDROLOGY...MOORE

In the hours before

Local storm report, Apr 30, 2:29 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND DMG     WAUSAU                  30.63N 85.59W
04/30/2014                   WASHINGTON         FL   911 CALL CENTER

            SEVERAL TREES DOWN IN THE COUNTY

&&

DVD
Local storm report, Apr 30, 2:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      1 WNW MIRAMAR BEACH     30.39N 86.38W
04/30/2014                   WALTON             FL   FIRE DEPT/RESCUE

            HOUSE SURROUNDED BY WATER ON SHORE DRIVE

&&

DVD
Local storm report, Apr 30, 2:42 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      BLACK                   31.01N 85.74W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            AUSTIN ROAD NEAR COUNTY ROAD 6 NEAR THE COMMUNITY OF
            BLACK IS FLOODING.

&&

DVD
Local storm report, Apr 30, 2:43 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      SLOCOMB                 31.11N 85.59W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            HIGHWAY 52 EAST NEAR SLOCOMB HAS WATER COVERING PORTIONS
            OF THE ROAD.

&&

DVD
Local storm report, Apr 30, 2:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      GENEVA                  31.04N 85.88W
04/30/2014                   GENEVA             AL   911 CALL CENTER

            PORTIONS OF GOATHILL ROAD...NORTH WHITNEY ROAD...AND EAST
            HEART ROAD ARE FLOODED

&&

DVD
Local storm report, Apr 30, 2:49 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 AM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     MARIANNA                30.77N 85.24W
04/30/2014                   JACKSON            FL   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS THE COUNTY

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:27 PM CDTRiver Flood WarningTAEWakulla7 days
Apr 29, 10:19 PM CDTSpecial Weather StatementTAEWalton56 min
Apr 29, 10:33 PM CDTSevere Thunderstorm WarningTAEWalton57 min
Apr 29, 10:56 PM CDTFlash Flood WarningTAEWalton9 hr
Apr 29, 11:01 PM CDTSevere Thunderstorm WarningTAEWalton44 min
Apr 29, 11:20 PM CDTRiver Flood WarningTAEWalton49 hr
Apr 29, 11:42 PM CDTSevere Thunderstorm WarningTAEWalton63 min
Apr 30, 12:04 AM CDTSpecial Marine WarningTAE116 min
Apr 30, 12:15 AM CDTFlash Flood Warning EmergencyTAEWalton14 hr
Apr 30, 12:17 AM CDTSevere Thunderstorm WarningTAEHolmes, Walton58 min
Apr 30, 12:31 AM CDTTornado WarningTAEWalton29 min
Apr 30, 12:35 AM CDTFlash Flood WarningTAEHolmes6 hr
Apr 30, 12:46 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington44 min
Apr 30, 12:47 AM CDTTornado WarningTAEWalton, Washington28 min
Apr 30, 12:56 AM CDTSpecial Marine WarningTAE94 min
Apr 30, 1:04 AM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton41 min
Apr 30, 1:15 AM CDTFlash Flood WarningTAEHolmes, Jackson, Washington6 hr
Apr 30, 1:27 AM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington63 min
Apr 30, 1:45 AM CDTTornado WarningTAEJackson30 min
Apr 30, 1:53 AM CDTTornado WarningTAEJackson37 min
Apr 30, 1:57 AM CDTFlash Flood WarningTAEJackson6 hr
Apr 30, 2:06 AM CDTFlash Flood WarningTAEBay9 hr
Apr 30, 2:26 AM CDTSevere Thunderstorm WarningTAEJackson64 min
Apr 30, 2:29 AM CDTTornado WarningTAEJackson31 min
Apr 30, 2:31 AM CDTSevere Thunderstorm WarningTAECalhoun44 min
Apr 30, 3:08 AM CDTFlash Flood WarningTAECalhoun9 hr
Apr 30, 3:30 AM CDTSpecial Marine WarningTAE90 min
Apr 30, 3:35 AM CDTSevere Thunderstorm WarningTAEBay, Walton40 min
Apr 30, 3:41 AM CDTSevere Thunderstorm WarningTAEGadsden64 min
Apr 30, 3:58 AM CDTFlash Flood WarningTAEGadsden, Liberty6 hr
Apr 30, 5:02 AM CDTFlash Flood WarningTAEBay, Calhoun6 hr
Apr 30, 5:18 AM CDTSpecial Marine WarningTAE87 min
Apr 30, 6:21 AM CDTSpecial Marine WarningTAE114 min
Apr 30, 6:45 AM CDTSpecial Marine WarningTAE60 min
Apr 30, 8:20 AM CDTSevere Thunderstorm WarningTAEBay, Gulf40 min
Apr 30, 8:27 AM CDTSpecial Marine WarningTAE2 hr
Apr 30, 8:32 AM CDTAreal Flood WarningTAEJackson3 hr
Apr 30, 8:46 AM CDTAreal Flood WarningTAEWashington3 hr
Apr 30, 8:55 AM CDTRiver Flood WarningTAEJackson3 days
Apr 30, 8:55 AM CDTRiver Flood WarningTAECalhoun8 days
Apr 30, 8:56 AM CDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf34 min
Apr 30, 11:01 AM CDTFlash Flood WarningTAEBay, Gulf4 hr
Apr 30, 11:21 AM CDTFlash Flood WarningTAEJackson, Washington4 hr
Apr 30, 11:48 AM CDTFlash Flood WarningTAECalhoun3 hr
Apr 30, 12:05 PM CDTWind AdvisoryTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more5 hr
Apr 30, 2:52 AM CDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Miller, Mitchell, Seminole53 min
Apr 30, 3:08 AM CDTTornado WarningTAEMiller37 min
Apr 30, 12:49 PM CDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole26 min
Apr 30, 2:40 PM CDTRiver Flood WarningTAELee4 days

Nearby

Severe Thunderstorm Warnings in Florida, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.